Alabama, 2012Damaging Winds in Alabama, July 2, 2012
July 2, 2012 · NWS BMX · 3 events in 3 counties and zones
On Monday, July 2, outflow boundaries from convection in Georgia moved into east central Alabama during the early morning hours and triggered thunderstorms and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Monday, July 2, outflow boundaries from convection in Georgia moved into east central Alabama during the early morning hours and triggered thunderstorms and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 2:36 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 2:36 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CDT MON JUL 2 2012
.DISCUSSION...
ON GOING CONVECTION...NUMEROUS OUTFLOWS...SURFACE TROUGH...DAYTIME
HIGHS TO NEAR 100...AND WEAKENING UPPER RIDGE MAKE FOR A
PROBLEMATIC POP FORECAST FOR TODAY. SOME OF THE MODELS TRANSITION
THE CENTER OF THE RIDGE OVER US TODAY...OTHERS DO NOT...AND NONE
OF THE MODELS HAVE DONE WELL WITH THE ONGOING CONVECTION. FORECAST
SOUNDINGS FOR TODAY ARE STILL UNSTABLE BUT NOT QUITE AS EXPLOSIVE
AS YESTERDAY. STILL THOUGH...I THINK THERE SHOULD BE A DECENT SHOT
OF ADDITIONAL SCATTERED THUNDERSTORMS DEVELOPING AS WE REACH THE
AFTERNOON PEAK HEATING...ESPECIALLY WITH ALL THE OUTFLOWS THAT ARE
BOUND TO BE LINGERING OVER OR NEARBY THE AREA. BUMPED THE POPS UP
TO THE MID CHANCE RANGE EVERYWHERE AND...OF COURSE...WILL HAVE TO
SEE HOW THINGS WIND DOWN IN THE SOUTHEAST AND NORTHEAST COUNTIES
OVER THE NEXT FEW HOURS. NOT EXPECTING ANYTHING ORGANIZED TODAY
BUT ISOLATED STRONG TO SEVERE STORMS POSSIBLE AGAIN ALONG WITH
VERY HEAVY RAINFALL.
BEYOND TODAY...SEEMS LIKE WE LOSE THE RIDGE AS IT BEGINS TO RE-
CENTER OVER THE MIDDLE OF THE COUNTRY. THIS SHOULD PUT US IN A
FAVORABLE POSITION OF AT LEAST SEEING DIURNALLY DRIVEN
THUNDERSTORMS THAT LINGER INTO THE EVENING HOURS. TEMPERATURES IN
THE UPPER 90S TO LOW 100S AGAIN TODAY BUT SHOULD BEGIN TO BACK
DOWN SLOWLY FOR THE REMAINDER OF THE WEEK.
&&
.AVIATION...
06Z TAF DISCUSSION.
NOT QUITE OVER WITH CONVECTION FOR TONIGHT AS A ROUND OF STORMS IS
MOVING INTO SE AL FROM GA PRESENTLY. ONLY CONFIDENT ENOUGH TO ADD
MENTION OF TSRA IN TOI TERMINAL AT THIS TIME. OTHER AREAS DID NOT
REALLY GET A DIRECT HIT FROM THIS AFTERNOON/EVENING'S CONVECTION
SO WILL CONTINUE WITH PREVIOUS HZ THINKING OF PAST COUPLE OF
NIGHTS EXCEPT FOR TOI. THINK BOUNDARIES AND CONVECTION SHOULD HELP
WITH HZ FOR THIS MORNING. HAVE INTRODUCED SOME VCTS FOR MON
AFTERNOON AS GETTING SLIGHTLY MORE CONFIDENT OF ANOTHER ROUND OF
SCATTERED ACTIVITY AROUND THE AREA.
&&
.CLIMATE...
SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW DAYS.
JULY 2
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 101 1954
MONTGOMERY 101 1969
TUSCALOOSA 102 1970
JULY 3
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 100 1970
BIRMINGHAM 101 1970
MONTGOMERY 100 1877
TUSCALOOSA 103 1970
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 98 72 97 72 96 / 40 30 30 20 30
ANNISTON 100 73 96 72 96 / 40 30 30 20 30
BIRMINGHAM 100 75 97 75 97 / 40 30 30 20 30
TUSCALOOSA 98 74 99 74 98 / 40 30 30 20 30
CALERA 98 74 97 73 96 / 40 30 30 20 30
AUBURN 98 76 96 75 94 / 40 30 30 20 30
MONTGOMERY 99 75 98 74 97 / 40 30 30 20 30
TROY 97 74 95 73 95 / 40 30 30 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
88/08
Hazardous weather outlook, Jul 1, 8:35 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CDT SUN JUL 1 2012
ALZ011>015-017>050-030300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
935 PM CDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE INTO MONDAY...THUS
A HEAT ADVISORY REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WITH HOT AND HUMID CONDITIONS TO CONTINUE...A HEAT ADVISORY IS IN
EFFECT FOR MONDAY. ALTHOUGH TEMPERATURES ARE EXPECTED TO DROP
SLIGHTLY...HEAT INDEX VALUES MAY BE HIGH ENOUGH TO WARRANT
ADVISORIES TO BE EXTENDED INTO TUESDAY AND EVEN WEDNESDAY...BUT
CONFIDENCE IS LOWER AS WE MOVE TOWARD MID WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
In the hours before
Special weather statement, Jul 2, 12:58 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 AM CDT MON JUL 2 2012
ALZ050-020800-
BARBOUR AL-
158 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR COUNTY UNTIL 300 AM
CDT...
AT 157 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEPOINT RESORT STATE PARK
TO TEXASVILLE...AND MOVING EAST AT 20 MPH. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE COUNTY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE BUT ARE NOT
LIMITED TO...
EUFAULA...
RICHARDS CROSSROADS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3163 8573 3173 8571 3200 8551 3202 8550
3202 8543 3211 8543 3215 8540 3211 8523
3206 8519 3206 8505 3194 8508 3189 8513
3176 8513 3174 8519 3170 8521 3170 8540
3161 8542 3161 8566
TIME...MOT...LOC 0657Z 287DEG 17KT 3197 8507 3174 8534Special weather statement, Jul 2, 1:48 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 AM CDT MON JUL 2 2012
ALZ046-020830-
BULLOCK AL-
248 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BULLOCK COUNTY UNTIL 330
AM CDT...
AT 248 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INVERNESS...OR 11 MILES SOUTH OF UNION SPRINGS...
MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PICKETT...
PEROTE...
TANYARD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3190 8574 3197 8579 3201 8587 3207 8579
3199 8561 3188 8566 3188 8573
TIME...MOT...LOC 0749Z 308DEG 8KT 3199 8577Special weather statement, Jul 2, 2:39 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 AM CDT MON JUL 2 2012
ALZ046-020930-
BULLOCK AL-
339 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 430 AM
CDT...
AT 337 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION SPRINGS TO BEANS
CROSSROADS...AND MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MIDWAY...
INVERNESS...
ABERFOIL...
PICKETT...
THREE NOTCH...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3190 8565 3204 8588 3223 8571 3223 8560
3211 8542 3204 8543 3202 8546 3201 8551
3200 8551 3200 8559 3196 8560
TIME...MOT...LOC 0838Z 309DEG 9KT 3215 8566 3200 8580Special weather statement, Jul 2, 2:47 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 AM CDT MON JUL 2 2012
ALZ027-020915-
TALLADEGA AL-
347 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 415 AM CDT...
AT 348 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GRANT TOWN...OR 9 MILES NORTHEAST OF TALLADEGA...
MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GRANT TOWN...
JENIFER...
CAMP MAC...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3354 8580 3350 8585 3350 8591 3346 8591
3345 8592 3341 8592 3352 8608 3359 8602
3358 8579
TIME...MOT...LOC 0848Z 296DEG 11KT 3352 8597Special weather statement, Jul 2, 3:15 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CDT MON JUL 2 2012
ALZ019-021-027>029-021000-
CALHOUN AL-CLAY AL-CLEBURNE AL-RANDOLPH AL-TALLADEGA AL-
415 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
NORTHWESTERN RANDOLPH...SOUTHWESTERN CLEBURNE...NORTHEASTERN CLAY AND
SOUTHERN CALHOUN COUNTIES UNTIL 500 AM CDT...
AT 414 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS ACROSS NORTHERN TALLADEGA AND CLAY
COUNTIES...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OXFORD...
HOBSON CITY...
ANNISTON METRO AIRPORT...
OXFORD LAKE...
MOUNT CHEAHA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3361 8545 3331 8546 3344 8622 3366 8615
TIME...MOT...LOC 0914Z 283DEG 15KT 3354 8591
Special weather statement, Jul 2, 3:59 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 AM CDT MON JUL 2 2012
ALZ019-021-026>029-021100-
CALHOUN AL-CLAY AL-CLEBURNE AL-RANDOLPH AL-ST. CLAIR AL-TALLADEGA AL-
459 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...EASTERN
ST. CLAIR...NORTHERN RANDOLPH...SOUTHERN CLEBURNE...NORTHEASTERN CLAY
AND SOUTHERN CALHOUN COUNTIES UNTIL 600 AM CDT...
AT 459 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A LINE OF
STRONG THUNDERSTORMS FROM ASHVILLE TO OXFORD TO BARFIELD...MOVING
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE BUT ARE NOT
LIMITED TO...
SAKS...
WEST END-COBB TOWN...
COBB TOWN...
FORT MCCLELLAN...
ANNISTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3319 8525 3358 8640 3379 8638 3390 8621
3356 8531
TIME...MOT...LOC 0959Z 293DEG 14KT 3364 8602Thunderstorm Wind, St. Clair
- When
- July 2, 4:50 AM CST
- Where
- St. Clair County, 1.17 mi N of Ragland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.747, -86.150
Trees were reported down approximately one mile northeast of Ragland, along Macedonia Rd.
Thunderstorm Wind, Calhoun
- When
- July 2, 5:29 AM CST
- Where
- Calhoun County, 1.65 mi SW of Middleton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.754, -86.042
Several trees were blown down along Lost Creek Rd.
Thunderstorm Wind, Perry
- When
- July 2, 10:22 AM CST
- Where
- Perry County, 1.54 mi SSW of Marion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.610, -87.331
Two homes along Oakcrest Drive sustained minor roof damage due to fallen trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406065, 406070, 406072.